Texas, 2011

Wildfire in Texas, August 1 to 14, 2011

August 1 to 14, 2011 · NWS FWD · 1 event in 1 county or zone

The CR 156 Fire began July 26th approximately 16 miles south of Breckenridge near Highway 183. The fire was first contained on July 28th after burning a total of 4321 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The CR 156 Fire began July 26th approximately 16 miles south of Breckenridge near Highway 183. The fire was first contained on July 28th after burning a total of 4321 acres. On August 4th, this fire reignited and consumed another 614 acres for a final total of 4935 acres. During the rekindle, another home, vehicle, a barn, and several more outbuildings were lost. This brought the total homes burned by the fire to three. The fire was finally completely controlled on August 14th. Very hot and dry conditions during both of these months resulted in elevated fire danger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 31, 9:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 31, 9:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 PM CDT SUN JUL 31 2011

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 12Z TUESDAY. AN UPPER LEVEL
RIDGE WILL STRENGTHEN ITS GRIP ON THE WEATHER ACROSS THE SOUTHERN
PLAINS FOR THE NEXT SEVERAL DAYS WHICH WILL RESULT IN EXTREMELY
HOT CONDITIONS WITH NO SIGNIFICANT CHANCE OF RAIN. SOUTH WINDS OF
5 TO 10 KNOTS WILL BECOME SOUTHWEST BEFORE DAYBREAK MONDAY. THESE
WINDS WILL BECOME SOUTHERLY AT 10 TO 15 KNOTS WITH GUSTS AROUND 20
KNOTS DURING THE LATE MORNING AND EARLY AFTERNOON BEFORE BECOMING
SOUTHEAST AT 5 TO 10 KNOTS LATE AFTERNOON INTO MONDAY EVENING.

58

&&

.UPDATE...
ISOLATED AFTERNOON AND EARLY EVENING STORMS HAVE QUICKLY
DIMINISHED OVER NORTH TEXAS. HOT AND MOSTLY DRY CONDITIONS WILL BE
THE RULE ACROSS THE REGION FOR THE REST OF THE WEEK. WE COULD SEE
A FEW ISOLATED STORMS MAINLY OVER EASTERN COUNTIES MONDAY
AFTERNOON WHERE PWS REMAIN SLIGHTLY HIGHER THAN THE REST
OF THE AREA. CHANCES SHOULD REMAIN LOW HOWEVER AND FORECAST
TEMPERATURES WILL REMAIN HIGH. HEAT ADVISORY AND EXCESSIVE HEAT
WARNING WILL REMAIN INTACT...AND NO CHANGES IN THE FORECAST ARE
PLANNED AT THIS TIME.

30

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT SUN JUL 31 2011/

...RECORD HEAT POSSIBLE THIS WEEK ACROSS MUCH OF NORTH TEXAS...

12Z UPPER AIR ANALYSIS INDICATED THAT A STRONG UPPER LEVEL RIDGE
WAS CENTERED ROUGHLY OVER TEXARKANA. 19Z WATER VAPOR IMAGERY
INDICATED A WEAK UPPER DISTURBANCE MOVING SOUTHWEST OUT OF
ARKANSAS TOWARDS NORTHEAST TX. THIS WEAK DISTURBANCE COMBINED WITH
THE PEAK HEATING HOURS OF THE DAY AND PWAT VALUES IN EXCESS OF 2
INCHES HAS LED TO THE DEVELOPMENT OF ISOLATED SHOWERS AND
THUNDERSTORMS OVER AREAS MAINLY NORTHEAST OF THE METROPLEX.

THE LATEST MODEL GUIDANCE SUGGESTS THAT THE UPPER RIDGE WILL
REMAIN CENTERED OVER THE RED RIVER FOR THE NEXT SEVERAL DAYS AND
POSSIBLY INTO NEXT WEEKEND. THE ECMWF AND THE NAM SEEM TO BE THE
MOST AGGRESSIVE WITH THE HEAT FOR THE UPCOMING WEEK WITH H850
TEMPS CLIMBING TO 27 TO 28 DEG C OVER THE METROPLEX BY TUESDAY.
THE GFS IS COOLEST AT THE H850 LEVEL DUE TO A STRONGER INFLUENCE
OF COLD AIR ADVECTION FROM SOUTHEASTERLY FLOW OFF THE GULF. THE
NAM HOLDS ON TO THE WARMEST TEMPS WITH H850 FLOW VEERING TO SOUTH-
SOUTHWEST DURING THE AFTERNOON HOURS. THE ECMWF SEEMS TO OFFER A
REASONABLE COMPROMISE BY DEPICTING THE SOUTHEASTERLY FLOW BUT
REDUCING THE EFFICIENCY OF COLD AIR ADVECTION DUE TO A BUILD UP OF
HEAT THROUGHOUT THE WEEK. REGARDLESS...DESPITE THE COOLER H850
TEMPERATURE FORECAST FROM THE GFS...GFS MODEL OUTPUT STATISTICS
CONTINUE TO ADVERTISE NEAR RECORD HEAT ACROSS NORTH TX THIS WEEK.

BECAUSE CONFIDENCE IN NEAR RECORD HEAT THIS WEEK HAS INCREASED
WILL GO AHEAD WITH AN UPGRADE TO AN EXCESSIVE HEAT WARNING FOR
MUCH OF NORTH TX WITH THIS FORECAST ISSUANCE. TEMPERATURES ARE
EXPECTED TO BE HOTTEST NEAR THE UPPER RIDGE...WHICH INCLUDES MOST
LOCATIONS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR THIS WEEK.
THE BEST LOW LEVEL MOISTURE IS EXPECTED TO RESIDE OVER EAST AND
SOUTHEAST TX WHICH LIKELY MEANS THE HIGHEST AFTERNOON DEW POINT
VALUES WILL BE FOUND ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR
FOR THE UPCOMING WEEK. THEREFORE...HEAT INDICES LOOK MOST LIKELY
TO CLIMB TO OR ECLIPSE THE 110 DEGREE MARK FOR AREAS ALONG AND
NORTH OF INTERSTATE 20 OR AREAS ALONG AND EAST OF INTERSTATE 35
FOR THE UPCOMING WEEK. THESE ARE THE COUNTIES THAT HAVE BEEN
UPGRADED TO AN EXCESSIVE HEAT WARNING AS THIS TIME. FOR THE
SOUTHWESTERN PORTION OF THE CWA HEAT INDICES ARE MORE LIKELY TO
REMAIN IN THE 105 TO 108 RANGE...THEREFORE A HEAT ADVISORY WILL
REMAIN IN EFFECT FOR THESE COUNTIES.

WHILE MAX AFTERNOON HEAT INDICES ARE NOT EXPECTED TO TOP 110
DEGREES FOR EVERY LOCATION WITHIN THE EXCESSIVE HEAT WARNING...ONE
OF THE PRIMARY FACTORS PROMPTING THE UPGRADE IS THAT THIS WEEK
WILL LIKELY BE THE HOTTEST WEEK IN OVER A DECADE ACROSS NORTH
TEXAS. PLEASE REFER TO THE CLIMATE PORTION OF THE AFD FOR DETAILS.
DUE TO THE PERSISTENT HEAT OF LATE JULY AND THIS IMPENDING WEEK OF
RECORD HEAT...THE CURRENT THINKING IS THAT THIS WEEK WILL BE VERY
DANGEROUS FOR POTENTIAL HEAT RELATED ILLNESSES ACROSS MUCH OF
NORTH TEXAS. IT WILL BE VERY IMPORTANT TO MONITOR THE HEALTH OF
THOSE MOST PRONE TO HEAT RELATED ILLNESS THIS WEEK. THIS INCLUDES
YOUNGER CHILDREN AND THE ELDERLY. HEAT INDICES APPROACHING 110
DEGREES CAN QUICKLY LEAD TO HEAT RELATED ILLNESS IN HEALTHY ADULTS
AS WELL...ESPECIALLY IF FREQUENT BREAKS FROM ACTIVITY AND PROPER
HYDRATION DO NOT OCCUR.

AFTER THURSDAY...SOME GUIDANCE SUGGESTS THAT THE UPPER RIDGE WILL
MOVE WEST WHICH MAY ALLOW FOR SOME SLIGHTLY COOLER TEMPERATURES
PRIMARILY DUE TO AN INCREASED LIKELIHOOD OF ISOLATED AFTERNOON
SHOWERS/STORMS AND CLOUD COVER. MODEL OUTPUT STATISTICS DO NOT
INDICATE A SIGNIFICANT CHANGE IN THE NEAR RECORD HEAT HOWEVER SO
AN EXTENSION OF EITHER THE EXCESSIVE HEAT WARNING OR THE HEAT
ADVISORY IS POSSIBLE INTO NEXT WEEKEND.

CAVANAUGH

&&

.CLIMATE...

NEXT WEEKS FORECAST HAS HIGHS OF 105 OR GREATER AT DFW AND WACO FOR
MONDAY THROUGH SUNDAY...A TOTAL OF SEVEN CONSECUTIVE DAYS. THE LAST
TIME WE HAD A STREAK THAT LONG AT DFW WAS AUGUST 30 THROUGH
SEPTEMBER 4, 2000...A TOTAL OF 6 CONSECUTIVE DAYS. THE LAST TIME WE
HAD A STREAK THAT LONG IN WACO WAS AUGUST 31 THROUGH SEPTEMBER 5,
2000...A TOTAL OF 6 DAYS.

THE TOP 10 LONGEST STREAKS OF CONSECUTIVE HIGHS OF 105 OR GREATER
AT DFW ARE:

RANK   NUMBER OF DAYS          DATES
1            11         7/08/1980 - 7/18/1980
2            10         6/24/1980 - 7/03/1980
3             6         8/30/2000 - 9/04/2000
4             6         8/14/1952 - 8/19/1952
5             6         8/13/1951 - 8/18/1951
6             5         8/04/1951 - 8/08/1951
7             4         7/31/1998 - 8/03/1998
8             4         7/10/1954 - 7/13/1954
9             4         8/31/1951 - 9/03/1951
10            4         8/31/1939 - 9/03/1939

THE TOP 10 LONGEST STREAKS OF CONSECUTIVE HIGHS OF 105 OR GREATER AT
WACO ARE:

RANK   NUMBER OF DAYS          DATES
1             6         8/31/2000 - 9/05/2000
2             6         8/09/1969 - 8/14/1969
3             5         7/30/1998 - 8/03/1998
4             5         7/28/1986 - 8/01/1986
5             4         8/06/1988 - 8/09/1988
6             4         6/25/1980 - 6/28/1980
7             4         8/09/1962 - 8/12/1962
8             4         8/15/1951 - 8/18/1951
9             4         7/11/1933 - 7/14/1933
10            3         6/24/2009 - 6/26/2009

SUNDAY IS CURRENTLY THE LAST DAY IN OUR FORECAST AND CURRENT MODEL
DATA SUGGESTS THE RIDGE WILL BE LOCKED IN PLACE PAST SUNDAY AND INTO
NEXT WEEK...WHICH WOULD EXTEND THE STREAK CLOSE TO THOSE VALUES
EXPERIENCED IN 1980. FURTHERMORE...FORECAST TEMPERATURES AT DFW AND
WACO ARE AT OR ABOVE RECORD HIGHS.

RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT DFW ARE:

DATE         RECORD   YEAR/S       FORECAST*
AUGUST 1      106     1998           106
AUGUST 2      107     1998           107
AUGUST 3      107     2008           108
AUGUST 4      107     1951           106
AUGUST 5      106     1964, 56, 51   106
AUGUST 6      109     2003           105
AUGUST 7      106     1988, 53, 51   105

RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT WACO ARE:

DATE         RECORD   YEAR/S       FORECAST*
AUGUST 1      106     1998           106
AUGUST 2      106     1998           108
AUGUST 3      107     1998           107
AUGUST 4      106     1951           106
AUGUST 5      106     2001, 87, 64   105
AUGUST 6      105     1988, 82, 52   105
AUGUST 7      107     1988           105

*ISSUED DURING THE AFTERNOON ON JULY 31.

FOR DFW...THE CONSECUTIVE 100 DEGREE DAY STREAK IS NOW 30...WHICH
RANKS 2ND. THE GREATEST NUMBER OF CONSECUTIVE 100 DEGREE DAYS IS
42...SET IN 1980. EVERYDAY IN JULY BUT THE 1ST HAD HIGHS AT OR ABOVE
100. THE ANNUAL NUMBER OF 100 DEGREE DAYS IS 37...WHICH RANKS
10TH ALL TIME. THE GREATEST ANNUAL NUMBER OF 100 DEGREE DAYS IS
69...SET IN 1980.

FOR WACO...THE CONSECUTIVE 100 DEGREE DAY STREAK IS NOW 32...WHICH
RANKS 2ND. THE GREATEST NUMBER OF CONSECUTIVE 100 DEGREE DAYS IS
42...SET IN 1980. EVERYDAY IN JULY HAD HIGHS AT OR ABOVE 100. THE
ANNUAL NUMBER OF 100 DEGREE DAYS IS CURRENTLY 49...WHICH RANKS 8TH.
THE GREATEST ANNUAL NUMBER OF 100 DEGREE DAYS IS 63...SET IN 1980.

THE CONSECUTIVE 100 DEGREE DAY RECORD IS WITHIN REACH FOR BOTH DFW
AND WACO GIVEN THE CURRENT FORECAST WHILE THE GREATEST ANNUAL TOTAL IS
STILL A WAYS OFF.

ADDITIONALLY AT DFW...OVERNIGHT LOWS HAVE BEEN VERY WARM FOR MOST OF
THIS CURRENT STREAK. A TOTAL OF 12 HIGHEST MINIMUMS WERE SET OR
TIED AT DFW IN JULY...INCLUDING TODAY WHICH HAD AN UNOFFICIAL LOW
OF 84. THIS TREND WILL LIKELY CONTINUE THROUGH AT LEAST THE FIRST
WEEK IN AUGUST WHEN MOST OF THE HIGHEST MINIMUMS ARE 82 OR 83.

42/MM

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  84 106  83 107  84 /   0   0   0   0   0
WACO, TX              81 106  83 108  82 /   0   0   0   0   5
PARIS, TX             81 104  79 106  79 /  10   0   5   5   0
DENTON, TX            81 106  80 107  81 /   0   0   0   0   0
MCKINNEY, TX          80 105  79 106  82 /   5   0   5   0   0
DALLAS, TX            85 106  85 107  85 /   0   0   5   0   0
TERRELL, TX           80 106  80 107  81 /   5   0   5   5   5
CORSICANA, TX         82 106  81 106  81 /   0   0   5   5   5
TEMPLE, TX            78 104  79 105  79 /   0   0   0   0   5
MINERAL WELLS, TX     77 108  77 109  80 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 7 AM MONDAY TO 9 PM CDT THURSDAY FOR
TXZ091>095-100>107-115>123-131>135-145>148-158>162-174-175.

HEAT ADVISORY UNTIL 7 AM CDT MONDAY FOR TXZ091>095-100>107-
115>123-131>135-145>148-158>162-174-175.

HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR TXZ129-130-141>144-156-
157.

&&

58/30
Hazardous weather outlook, Jul 31, 8:15 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT SUN JUL 31 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
915 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
A HEAT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF NORTH TEXAS
MONDAY THROUGH THURSDAY. OUTSIDE OF THE WARNING AREA...A HEAT
ADVISORY IS IN EFFECT MONDAY THROUGH THURSDAY.

THE EXCESSIVE HEAT WARNING AND THE HEAT ADVISORY MAY NEED TO BE
EXTENDED INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Stephens

When
August 1, 12:00 AM CST to August 14, 5:00 PM CST
Where
Stephens forecast zone
Property damage
$230,000
Reported by
Park/Forest Service
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

The CR 156 Fire began July 26th approximately 16 miles south of Breckenridge near Highway 183. The fire was first contained on July 28th after burning a total of 4321 acres. Two homes, two deer shelters, a vehicle, and an outbuilding were lost in the fire. On August 4th, this fire reignited and consumed another 614 acres for a final total of 4935 acres. During the rekindle, another home, vehicle, a barn, and several more outbuildings were lost. The fire was finally completely controlled on August 14th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331325.